Blizzard, Muskegon
- When
- January 6, 12:00 PM EST to 7:00 PM EST
- Where
- Muskegon forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.219, -86.212 (the zone’s center; the record gives no point)
Blizzard conditions occurred across the area from around noon on the 6th through 7 pm. h.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
Blizzard conditions occurred across the area from around noon on the 6th through 7 pm. In this time frame, six to nine inches of snow fell across Muskegon, Ottawa, Kent, Allegan and Barry counties combined with sustained winds of 20 to 30 m.p.h. with gusts of 35 to 44 m.p.h. This caused visibility to be reduced to a quarter of a mile or less through this time period. Total snowfall up to thirteen inches was reported across parts of western Kent county from the 6th through the 8th. The blizzard conditions caused hundreds of car accidents across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 6, 11:30 AM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1130 AM EST TUE JAN 06 2004 .UPDATE... GOING FORECAST IN GOOD SHAPE. WILL CONTINUE THE HEADLINES AS THEY ARE. SO...WINTER WEATHER ADVISORY CONTINUES FOR THE LAKESHORE COUNTIES AS WELL AS KENT...BARRY AND KALAMAZOO. EXPECT SNOW SHOWERS TO ACTUALLY INTENSIFY THIS AFTERNOON AND PRESS FURTHER INLAND. THE INTENSIFICATION WILL BE DUE TO THE ADDED LIFT AND MOISTURE PROVIDED BY A SHORTWAVE DROPPING SOUTHEAST INTO THE AREA. THE FURTHER INLAND PENETRATION TO THE LAKE EFFECT SNOW SHOWERS WILL BE DUE TO THE INCREASE IN WIND SPEED IN THE CONVECTIVE BOUNDARY LAYER. MAIN WEATHER FACTOR THIS AFTERNOON WILL BE THE WEST WIND OF 15 TO 25 MPH WITH GUSTS TO AROUND 30 MPH. THIS WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW...ESPECIALLY OUT IN OPEN COUNTRY. VISIBILITY IN THE ADVISORY AREA WILL FREQUENTLY BE REDUCED BELOW ONE MILE. OCCASIONALLY VISIBILITY WILL DROP AS LOW AS A QUARTER MILE. THE POWDERY NATURE TO THE SNOW...COMBINED WITH THE WIND WILL VERY EFFECTIVELY REDUCE VISIBILITY. NOT EXPECTING THAT WE WILL REACH BLIZZARD WARNING CRITERIA THIS AFTERNOON AS THE WINDS WILL NOT GET HIGH ENOUGH AND THE VISIBILITY WILL NOT REMAIN LOW ENOUGH FOR LONG ENOUGH. THEREFORE...FEEL THE WINTER WEATHER ADVISORY IS VERY WARRANTED AND THE BEST WAY TO GO. IT WILL BE QUITE COLD WITH HIGHS ONLY IN THE SINGLE DIGITS AND LOWER TEENS. WIND CHILLS WILL RANGE FROM 5 TO 15 BELOW ZERO. && .GRR...WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY THIS AFTERNOON FOR ALL OF THE LAKESHORE COUNTIES AND KENT...BARRY AND KALAMAZOO COUNTIES. DUKE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 655 AM EST TUE JAN 6 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-071100- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 655 AM EST TUE JAN 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT BITTER COLD AIR WILL CONTINUE POURING INTO SOUTHWEST MICHIGAN TODAY AND LAKE EFFECT SNOW SHOWERS WILL PERSIST. WEST WINDS GUSTING TO 30 MPH WILL CREATE WIND CHILLS OF 10 TO 15 BELOW AND CAUSE AREAS OF BLOWING AND DRIFTING SNOW. SNOW ACCUMULATIONS WILL GENERALLY BE 1 TO 3 INCHES ALTHOUGH SOME LOCALLY HIGHER AMOUNTS ARE POSSIBLE. A WEST TO SOUTHWEST WIND FLOW WILL LIKELY BRING THE HEAVIEST SNOW BANDS TO THE HOLLAND...GRAND HAVEN...MUSKEGON AND GRAND RAPIDS AREAS...WITH A NARROW EXTENSION TO THE EAST TOWARD IONIA AND LANSING. THE APPROACH OF AN UPPER LEVEL DISTURBANCE FROM THE WEST SHOULD ENHANCE THE SNOW SHOWERS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY BITTER COLD CONDITIONS WITH ADDITIONAL LAKE EFFECT SNOW SHOWERS CAN BE EXPECTED ON WEDNESDAY AS WELL. ADDITIONAL SNOW ACCUMULATIONS ARE LIKELY...PARTICULARLY ALONG AND WEST OF US 131. TEMPERATURES WILL WARM A LITTLE BY THE END OF THE WEEK...BUT SHOULD REMAIN NEAR OR BELOW FREEZING. SOME ADDITIONAL LIGHT SNOW IS POSSIBLE ON THURSDAY AND THURSDAY NIGHT FROM A SYSTEM PASSING BY TO OUR SOUTH...THEN AN ALBERTA CLIPPER SYSTEM DIVING DOWN FROM THE NORTHWEST WILL BRING YET ANOTHER CHANCE OF SNOW FOR SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE PERIOD. HOWEVER SNOWFALL REPORTS ARE ALWAYS APPRECIATED. MEADE MJS
The national radar mosaic for the moment the first event began.
5 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381903, 5381904, 5381905, 5381906, 5381907.